Donate For Public and Patients Store Search

Go to AAD Home
Welcome!
Advertisement
Advertisement

Paradoxical biological reactions and Grandma Dora’s waterbed


DII small banner

By Warren R. Heymann, MD
January 22, 2020
Vol. 2, No. 3

My late maternal grandmother Dora — a real balabusta (Yiddish for “mistress of the house”) — was the first person I knew to get a waterbed. That raised eyebrows, until I explained that it comforted her octogenarian arthritic spine. I loved lying on that bed — aside from the soothing rocking comfort, I relished moving about, causing a panoply of squishes that altered the topography of the mattress. Turn this way, and squish that way — what bliss!

I am so enamored with biologics that I am considering changing my name from Heymann to Heymannimumab. Few would question biologics’ remarkable efficacy, yet many seem surprised by their paradoxical reactions. Years ago, when psoriatic flares with TNF inhibitors were initially reported, clinicians were justifiably perplexed. It is now recognized that anti-TNF treatment can induce new psoriasiform lesions in up to 5% of treated patients, known as “paradoxical psoriasis.” As Mylonas and Conrad explain: “Classical psoriasis is a T-cell mediated autoimmune disease driven by TNF, characterised by T-cells memory, and a relapsing disease course. In contrast, paradoxical psoriasis is caused by the absence of TNF and represents an ongoing type-I interferon-driven innate inflammation that fails to elicit T-cell autoimmunity and lacks memory T cell-mediated relapses.” (1)

A DWII image of a patient with psoriasis flares
Image from JAAD 2006; 54 Supplement S28-S30

This commentary was inspired by two patients seen on consecutive days. A 53-old-man with recalcitrant psoriasis, unresponsive to topical agents and apremilast, was treated with ustekinumab. After initial improvement with his first two doses, he experienced a tremendous flare within two weeks of his third injection. Paradoxical flares of psoriasis have been reported with ustekinumab. Similar to my patient, Lee et al reported the case of a 24-year-old man with psoriasis who flared following his third injection. (2) Hay and Pan published the case of a pustular flare of psoriasis in a 47-year-old man following his second dose. This patient improved following discontinuation of ustekinumab and administration of adalimumab. Mechanistically, ustekinumab binds to the shared p40 protein subunit of IL‐12 and IL‐23, blocking their interaction with cell surface receptors, and thereby decreasing IL‐23 and T helper 17 cell‐induced TNF‐α levels and increasing interferon‐α levels, thus causing the paradoxical psoriatic response. (3).

Secukinumab, an IL-17A inhibitor, cleared recalcitrant psoriasis after two months of use in a 61-year-old woman; on the third month she developed severe psoriatic distal onychopathy and nail dystrophy. After discontinuing secukinumab (accompanied by a flare of psoriasis), use of ustekinumab (with a novel topical methotrexate gel) improved her psoriasis vulgaris and fingertip disease. (4). I concur with the authors’ hypothesis that multiple pathways are involved in the pathogenesis of psoriasis.

Paradoxical reactions and biologics are not limited to psoriasis. Zhu et al evaluated 73 atopic dermatitis (AD) patients on dupilumab, a monoclonal antibody that blocks IL-4 and IL-13 signaling. Seventeen (23%) developed new regional dermatoses (NRDs); these individuals were statistically more likely to report childhood AD (100% vs 63%, P = .002) and to have autoimmune disease (41% vs 18%, P = .046). Of the 17 individuals with NRDs, 14 had facial involvement and 4 had a history of patch test-confirmed allergic contact dermatitis. Zhu et al state: “NRDs may represent unmasking of a primary dermatosis in an altered cutaneous immune milieu: unopposed activation of helper T cell subtype 1 (Th1) and/or Th17 signaling may flare rosacea, possibly explaining the facial erythema seen in 4 patients, one whom had biopsy-proven rosacea.”(5)

My second intriguing patient encounter was with a 53-year-old woman with severe AD who was well-controlled on dupilumab for over a year. Injections were discontinued at the time of her knee replacement surgery. Dupilumab was reinstituted four months later; within two weeks, she complained of joint stiffness and pain, especially in her hands. “Do you think it could be the dupilumab?” she asked curiously. I was not familiar with that adverse reaction, but it is clear the answer is a resounding yes. Willsmore et al reported three cases of new onset seronegative arthropathy and enthesitis that developed within 16 weeks of starting dupilumab. The authors hypothesized that in certain highly atopic individuals dupilumab, by inhibiting IL-4 and IL-13, may enhance an IL-17 mediated peripheral spondyloarthritis/psoriatic arthritis pattern of inflammatory arthritis/enthesitis. (6)

Unraveling the precise pathophysiology of these paradoxical reactions requires further research. I would raise the question, are these effects really “paradoxical?” I think not. In the same way that frisky young people envisioned how they might use a waterbed and thought it paradoxical that an elderly woman might want one, it made perfect sense to my grandma. Pressure on the waterbed in one area results in ripples and sloshing elsewhere; is it surprising that manipulating cytokine effects in one way alters immunologic pathways in other ways? It is understandable to view a clinical outcome as paradoxical, being the opposite of the intended result, however, physiologically it may not be paradoxical at all. We will be learning of many more “paradoxical” biologic reactions in the future, given the proliferation of biologics and their expanding indications.

Point to Remember: Biologic agents may have unintended consequences that may be considered “paradoxical” — dermatologists will be encountering these problems with increasing frequency.


Our Expert’s Viewpoint

Joel M. Gelfand MD, MSCE, FAAD
Director, Psoriasis and Phototherapy Treatment Center
Vice Chair of Clinical Research and Medical Director, Dermatology Clinical Studies
Unit Professor of Epidemiology in Biostatistics and Epidemiology
Professor of Dermatology
University of Pennsylvania

We are now able to take an immunological scalpel to precisely treat common skin diseases such as psoriasis and atopic dermatitis. Despite deep knowledge of the immunologic basis of these diseases, unanticipated consequences may occur when targeted biologics are used. TNF inhibitors were first tried for sepsis, heart failure, and multiple sclerosis based on the immunology of these conditions — rather than helping, they produced either no benefit or harm. A similar story emerged with IL-17 inhibitors; basic research suggested that they should help inflammatory bowel disease, but trials in humans reveal they likely aggravate this disease. Our clinical practices are the final laboratory test of drug development. Development of psoriasis-like reactions with use of TNF inhibitors, and eczematous reactions with IL-17 inhibitors, only became apparent after years of clinical use. Let’s celebrate the progress we’ve made and stay alert for new and emerging issues that undoubtedly will be uncovered when novel treatments are used in more and more patients for increasing duration.

Dr. Gelfand had disclosed financial relationships with the following to the AAD at the time of publication: AbbVie, BMS, Boehringer Ingelheim, Celgene Corporation, Eli Lilly and Company, GlaxoSmithKline, Janssen Pharmaceuticals, Inc, Novartis Pharmaceuticals Corp., Ortho Dermatologics, Pfizer Inc., Sanofi US Services, Society for Investigative Dermatology, and UCB. Full disclosure information is available at coi.aad.org.

  1. Mylonas A, Conrad C: Psoriasis: Classical vs. Paradoxical. The yin-yang of TNF and Type I interferon. Front Immunol 2018; 28:9:2746.

  2. Lee HY, Woo CH, Haw S. Paradoxical flare of psoriasis after ustekinumab. Ann Dermatol 2017; 29: 794-795.

  3. Hay RAS, Pan JY. Paradoxical flare of pustular psoriasis triggered by ustekinumab, which responded to adalimumab therapy. Clin Exp Dermatol 2014; 39: 751-752.

  4. Sladden MJ, Sladden CS, Gulliver WPF. Secukinumab-induced psoriasiform eruption. JAMA Dermatol 2017; 153: 1194-1195.

  5. Zhu GA, Chen JK, Chiou A, Ko J, Honari G. Assessment of the development of new regional dermatoses in patients treated for atopic dermatitis with dupilumab. JAMA Dermatol 2019; 155: 850-852.




All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement
Advertisement